Levetiracetam-associated behavioral adverse events in neurocritical care patients
Study objectives: The objective of this study was to identify the incidence of levetiracetam-associated BAEs in NCC patients.
Design: Single-center retrospective cohort analysis.
Data source: Patient charts.
Patients: 965 adult ICU patients with a neurological injury receiving levetiracetam that were admitted to an intensive care unit.
Measurements and main results: There were 965 patients included; 52% males with a median GCS of 13. Injury types included TBI (43.1%), ICH (21.8%), SAH (20.5%), and CI (14.6%). BAEs were identified in 46% of patients. Of these, 60% had documentation of agitation/restlessness, delirium, or anxiety while receiving levetiracetam, only 25% had a positive CAM-ICU, 13% had restraints ordered, and 42% received antipsychotics. Patients with TBI had the highest incidence of BAEs (52.4%). The median time to initiation of levetiracetam after hospital admission was 6.4 hours and BAEs occurred after 1.3 days of levetiracetam initiation.
Conclusions: In this study, we found that almost half of our NCC population experienced levetiracetam associated BAEs which were mostly hyperactive in nature. We believe that the incidence of BAEs in our specific patient population cannot solely be attributed to ICU delirium given the lower risk of developing hyperactive delirium in ICU patients as compared to other subtypes. Therefore, monitoring and determination of the benefit versus risk in those experiencing BAEs is highly encouraged.
Strein, M., Holton-Burke, J. P., Stilianoudakis, S., Moses, C., Almohaish, S., & Brophy, G. M. (2023). Levetiracetam-associated behavioral adverse events in neurocritical care patients. Pharmacotherapy, 43 (2), 122-128. https://doi.org/10.1002/phar.2760